EconPapers    
Economics at your fingertips  
 

Diversification Through Trade

Francesco Caselli, Miklós Koren, Milan Lisicky () and Silvana Tenreyro ()

The Quarterly Journal of Economics, 2020, vol. 135, issue 1, 449-502

Abstract: A widely held view is that openness to international trade leads to higher income volatility, as trade increases specialization and hence exposure to sector-specific shocks. Contrary to this common wisdom, we argue that when country-wide shocks are important, openness to international trade can lower income volatility by reducing exposure to domestic shocks and allowing countries to diversify the sources of demand and supply across countries. Using a quantitative model of trade, we assess the importance of the two mechanisms (sectoral specialization and cross-country diversification) and show that in recent decades international trade has reduced economic volatility for most countries.

Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (27) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjz028 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Diversification through Trade (2015) Downloads
Working Paper: Diversification through Trade (2015) Downloads
Working Paper: Diversification through Trade (2015) Downloads
Working Paper: Diversification through trade (2015) Downloads
Working Paper: Diversification through trade (2015) Downloads
Working Paper: Diversification through Trade (2015) Downloads
Working Paper: Diversification through Trade (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:135:y:2020:i:1:p:449-502.

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer

More articles in The Quarterly Journal of Economics from Oxford University Press
Bibliographic data for series maintained by Oxford University Press ( this e-mail address is bad, please contact ) and Christopher F. Baum ().

 
Page updated 2021-04-23
Handle: RePEc:oup:qjecon:v:135:y:2020:i:1:p:449-502.